Alert archive / Colorado / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 40, NWS Goodland, KS

April 20, 2001Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Apr 20, 2001, 6:31 PM MDT for Yuma County, Colorado. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 20, 2001, 6:31 PM MDT (00:31 UTC)
Expired
Apr 20, 2001, 7:00 PM MDT
In force
29 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Yuma County, CO

The radar

The Goodland radar (KGLD), 94 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.5 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2001-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 42 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2001-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 189 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
42 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
2864 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
189 m²/s²
0-3 km storm-relative helicity
236 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 210031
SVRGLD
COC125-210100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
631 PM MDT FRI APR 20 2001

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  YUMA COUNTY IN NORTHEAST COLORADO

* UNTIL 700 PM MDT

* AT 631 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTH OF WAUNETA...OR ABOUT 18 MILES
  NORTH OF WRAY...MOVING EAST AT 55 MPH.

OTHER LOCATIONS IN THIS WARNING INCLUDE...WRAY...VERNON...LAIRD...
HEARTSTRONG...ECKLEY...BEECHER ISLAND AND ALVIN.

HAIL AND STRONG AND DAMAGING WINDS OF 75 MPH OR MORE CAN BE EXPECTED
WITH THIS STORM.

WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY
WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES...
COMPUTERS...AND ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED.
DAMAGING WINDS...LARGE HAIL...VERY HEAVY R	AIN...AND FREQUENT DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.

$$

LAT...LON 4041 10256 3981 10266 3985 10208 4042 10208

ENTWISTLE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 3:10 PM MDT, 3 hours 21 minutes earlier.

Area forecast discussion, Apr 20, 3:10 PM MDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
310 PM MDT FRI APR 20 2001

CHALLENGES ARE MANY WITH THIS PACKAGE. THE GREATEST OF WHICH IS THE
TRACK OF THE LOW ON SUN. WILL IT BE SOUTH OF OR OVER OR SLIGHTLY
NORTH OF CWA.

HAVE GONE WITH ETA. IT TAKE LOW SOUTH OF CWA AND PULLS CWA INTO COLD
AIR AS OF LATE SAT AFTERNOON INTO THE NIGHT AND KEEPS IT THERE. AVN
LOW PLACEMENT SLIGHTLY NORTH AND KEEPS CWA IN WARM AND DRIER AIR
UNTIL LATE SUN NIGHT. NGM LEANS SLIGHTLY TOWARD ETA. MAJOR
DIFFERENCE WRT SUN WX IF AVN IS CORRECT.

CURRENTLY LOTS OF ACTION WITH HIGH WIND WARNING NOW IN WEST AND
SEVERE TSRA BOX JUST ISSUED FOR EAST. WILL GO WITH SCATTERED TSRAS
IN NW THROUGH NE OF CWA THIS EVENING. LOW IN NC CO MOVES RAPIDLY TO
NE AND MUCH OUT OF THE AREA BY LATE TONIGHT. CLEARING LATE TONIGHT
THROUGHOUT.

SAT COLD FRONT MOVES ACROSS AREA LATE IN PM AND INTO EVENING. LOW
BEGINS TO DEEPEN RAPIDLY IN S CO LATE IN DAY. THUNDERSTORMS
POSSIBLE EVERYWHERE LATE. DURING NIGHT LOW LEVELS COOL CONSIDERABLY
EARLY BUT LOTS OF UVV AGAIN AND MOD-HIGH POPS. SNOW MIXES WITH RAIN
IN CO AREAS.

LOW CONTINUES TO DEEPEN SUN AS IT MOVES SLOWLY NE ACROSS CEN KS.
WINDY CONDITIONS WITH CHILLY NORTH WINDS OVER ALL OF CWA. POPS HIGH
WITH RAIN LIKELY OVER CWA WITH THUNDERSTORMS ALSO POSSIBLE IN KS AND
NEB. UPPER LOW APPROACHES GLD AREA LATE SUN NIGHT FROM SW. CURRENTLY
PROGGED TO GO OVERHEAD EARLY MON MORNING. TSRAS POSSIBLE THROUGHOUT
NIGHT WITH THUNDERSNOW OBVIOUSLY POSSIBLE. WILL GO WITH JUST SNOW IN
CO COUNTIES SUN NIGHT WITH ACCUMULATIONS OF 1 TO 3 INCHES POSSIBLE.
WITH GROUND WARM WILL MELT FAST. BUT COULD EFFECT TRAVEL WX
CONSIDERABLY...ESPECIALLY DURING SUN NIGHT. MORE LATER ON THIS
POSS.

LITTLE CHANGE IN EXTENDED. MON PRECIP ENDS BY LATE AFTERNOON. COOL
AND DRY TUES THEN WARMUP (BUT DRY) BEGINS. HAVE ADDED FRI WITH
SLIGHT CHANCE TSRAS AS WARMUP CONTIN4UES.

.GLD...HIGH WIND WARNING FOR YUMA...KIT CARSON...AND CHEYENNE
COUNTIES IN CO UNTIL 5 PM MDT.

RJC

In the hours before

Special weather statement, Apr 20, 3:00 PM MDT, 3 hours 31 minutes before
KSZ003-004-015-016-NEZ081-210200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
300 PM MDT FRI APR 20 2001

...SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM CDT FOR
PORTIONS OF NORTHWEST KANSAS AND EXTREME SOUTHWEST NEBRASKA...

COUNTIES INCLUDED IN THE WATCH ARE RED WILLOW IN SOUTHWEST
NEBRASKA...AND DECATUR...NORTON...SHERIDAN AND GRAHAM IN NORTHWEST
KANSAS.

SCATTERED THUNDERSTORMS WILL MOVE IN FROM THE WEST LATE THIS
AFTERNOON AND EARLY THIS EVENING. THESE THUNDERSTORMS ARE EXPECTED TO
INTENSIFY AS THEY MOVE ACROSS THE WATCH AREA. THE STORMS WILL BE
CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 60 MPH AND LARGE HAIL.
BE ALERT AND READY TO TAKE ACTION WHEN THREATENING WEATHER
APPROACHES.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR POSSIBLE
WARNINGS AND STATEMENTS CONCERNING THIS SEVERE WEATHER THREAT.

O$$

BULLER
Local storm report, Apr 20, 3:57 PM MDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
357 PM MDT FRI APR 20 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0148 PM    30 NW KIT CARSON          CO   NON TSTM WINDS
04/20/01   CHEYENNE                       62 MPH NON TSTM WINDS.
                                          REPORTED BY STORM
                                          SPOTTER.

0330 PM    GOODLAND                  KS   60 MPH TSTM GUST
04/20/01   SHERMAN                        REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

0330 PM    12 N WHEELER              KS   60 MPH TSTM GUST
04/20/01   CHEYENNE                       REPORTED BY STORM
                                          SPOTTER.

0332 PM    8 N GOODLAND              KS   50 MPH TSTM GUST
04/20/01   SHERMAN

0336 PM    (GLD)RENNER FLD GOODLAND  KS   62 MPH TSTM GUST
04/20/01   SHERMAN

0336 PM    GOODLAND                  KS   72 MPH TSTM GUST
04/20/01   SHERMAN                        REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

0350 PM    BENKELMAN                 NE   .75 INCH HAIL
04/20/01   DUNDY
Local storm report, Apr 20, 4:45 PM MDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
445 PM MDT FRI APR 20 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0400 PM    COLBY                     KS   64 MPH TSTM GUST
04/20/01   THOMAS                         REPORTED BY HAM RADIO
                                          OPERATOR.

0405 PM    COLBY                     KS   60 MPH TSTM GUST
04/20/01   THOMAS                         REPORTED BY STORM
                                          SPOTTER.

0405 PM    6 SE PALISADE             NE   .75 INCH HAIL
04/20/01   HITCHCOCK

0410 PM    COLBY                     KS   70 MPH TSTM GUST
04/20/01   THOMAS                         REPORTED BY STORM
                                          SPOTTER.

0417 PM    PALISADE                  NE   1 INCH HAIL
04/20/01   HITCHCOCK

0420 PM    7 N ATWOOD                KS   65 MPH TSTM GUST
04/20/01   RAWLINS                        REPORTED BY STORM
                                          SPOTTER.

0420 PM    ATWOOD                    KS   60 MPH TSTM GUST
04/20/01   RAWLINS

0425 PM    ATWOOD                    KS   60 MPH TSTM GUST
04/20/01   RAWLINS                        6-8 INCH TREE LIMBS
                                          DOWN.REPORTED BY STORM
                                          SPOTTER.

0430 PM    PALISADE                  NE   1 INCH HAIL
04/20/01   HITCHCOCK                      REPORTED BY STORM
                                          SPOTTER.

0440 PM    OBERLIN                   KS   70 MPH TSTM GUST
04/20/01   DECATUR                        SPRINKLERS OVER TURNED
                                          AND MAILBOXS DOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0445 PM    OBERLIN                   KS   75 MPH TSTM GUST
04/20/01   DECATUR                        REPORTED BY STORM
                                          SPOTTER.
Local storm report, Apr 20, 6:29 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
629 PM MDT FRI APR 20 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0400 PM    4 N LEVANT                KS   75 MPH TSTM GUST
04/20/01   THOMAS                         REPORTED BY STORM
                                          SPOTTER.

0445 PM    2 W HOXIE                 KS   60 MPH TSTM GUST
04/20/01   SHERIDAN                       REPORTED BY STORM
                                          SPOTTER.

0450 PM    GRAINFIELD                KS   60 MPH TSTM GUST
04/20/01   GOVE                           REPORTED BY STORM
                                          SPOTTER.

0450 PM    GRAINFIELD                KS   60 MPH TSTM GUST
04/20/01   GOVE                           REPORTED BY STORM
                                          SPOTTER.

0452 PM    OBERLIN                   KS   75 MPH TSTM GUST
04/20/01   DECATUR                        POWER LINES AND TREES
                                          DOWN.  REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0500 PM    7 NE ATWOOD               KS   70 MPH TSTM GUST
04/20/01   RAWLINS                        REPORTED BY STORM
                                          SPOTTER.

0510 PM    5 S HILL CITY             KS   60 MPH TSTM GUST
04/20/01   GRAHAM                         REPORTED BY STORM
                                          SPOTTER.

0510 PM    LUDELL                    KS   80 MPH TSTM GUST
04/20/01   RAWLINS                        TREES UPROOTED AND
                                          POWER LINES DOWN.
                                          REPORTED BY STORM
                                          SPOTTER.

0510 PM    NORTON                    KS   60 MPH TSTM GUST
04/20/01   NORTON                         POWER LINES AND TREE
                                          DOWNS. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0520 PM    HERNDON                   KS   80 MPH TSTM GUST
04/20/01   RAWLINS                        6 FOOT DIAMETER TREE
                                          DOWN AND POWER LINES
                                          DOWN. REPORTED BY STORM
                                          SPOTTER.

0540 PM    YUMA                      CO   65 MPH TSTM GUST
04/20/01   YUMA                           REPORTED BY STORM
                                          SPOTTER.

0546 PM    11 NW YUMA                CO   60 MPH TSTM GUST
04/20/01   YUMA                           REPORTED BY STORM
                                          SPOTTER.

0550 PM    9 S YUMA                  CO   60 MPH TSTM GUST
04/20/01   YUMA                           REPORTED BY STORM
                                          SPOTTER.

0552 PM    7 SE YUMA                 CO   60 MPH TSTM GUST
04/20/01   YUMA                           5' X 5' DOG HOUSE FLEW
                                          OVER FARMHOUSE.
                                          REPORTED BY STORM
                                          SPOTTER.

0600 PM    1 N VERNON                CO   80 MPH TSTM GUST
04/20/01   YUMA                           SPRINKLERS OVER TURNED.
                                          NUMEROUS POWER LINES
                                          SNAPPED AND 8-10 INCH
                                          DIAMETER TREES DOWN.
                                          REPORTED BY STORM
                                          SPOTTER.

0605 PM    10 W ST FRANCIS           KS   70 MPH TSTM GUST
04/20/01   CHEYENNE                       REPORTED BY STORM
                                          SPOTTER.

0605 PM    5 N WRAY                  CO   61 MPH TSTM GUST
04/20/01   YUMA                           REPORTED BY STORM
                                          SPOTTER.

0610 PM    HAIGLER                   NE   60 MPH TSTM GUST
04/20/01   DUNDY                          REPORTED BY STORM
                                          SPOTTER.

0610 PM    9 NNE KIT CARSON          CO   60 MPH TSTM GUST
04/20/01   CHEYENNE                       REPORTED BY COOPERATIVE
                                          OBSERVER.

0623 PM    6 NW BIRD CITY            KS   65 MPH TSTM GFUST
04/20/01   CHEYENNE                       REPORTED BY STORM
                                          SPOTTER.

Nearby

Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.